Alert archive / Nebraska / Freeze Warnings in 2012

Freeze Warning 3, NWS Omaha, NE

April 23, 2012Platte County, Wayne County, Nebraska; Shelby County, Iowa

NWS Omaha, NE issued this freeze warning at Apr 23, 2012, 2:07 AM CDT for Platte County, Wayne County, Nebraska; Shelby County, Iowa. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2012, 2:07 AM CDT (07:07 UTC)
Expired
Apr 23, 2012, 9:00 AM CDT
In force
7 hr
Issued by
NWS Omaha, NE

Counties Shelby County, IA, Platte County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WWUS73 KOAX 230707
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
207 AM CDT MON APR 23 2012

NEZ018-231400-
/O.NEW.KOAX.FZ.W.0003.120423T0707Z-120423T1400Z/
WAYNE-
INCLUDING THE CITY OF...WAYNE
207 AM CDT MON APR 23 2012

...FREEZE WARNING IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURE...READINGS WILL REMAIN AROUND FREEZING EARLY THIS MORNING.

* IMPACTS...TENDER VEGETATION COULD EXPERIENCE SOME MINOR DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS COULD KILL NEW CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
986 
WWUS73 KOAX 231047
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
547 AM CDT MON APR 23 2012

NEZ042-231400-
/O.EXA.KOAX.FZ.W.0003.000000T0000Z-120423T1400Z/
PLATTE-
INCLUDING THE CITY OF...COLUMBUS
547 AM CDT MON APR 23 2012

...FREEZE WARNING IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURE...READINGS WILL REMAIN JUST BELOW FREEZING EARLY
  THIS MORNING.

* IMPACTS...TENDER VEGETATION COULD EXPERIENCE SOME MINOR DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS COULD KILL NEW CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NEZ018-231400-
/O.CON.KOAX.FZ.W.0003.000000T0000Z-120423T1400Z/
WAYNE-
INCLUDING THE CITY OF...WAYNE
547 AM CDT MON APR 23 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...READINGS WILL REMAIN JUST BELOW FREEZING EARLY
  THIS MORNING.

* IMPACTS...TENDER VEGETATION COULD EXPERIENCE SOME MINOR DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS COULD KILL NEW CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
976 
WWUS73 KOAX 231102
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
602 AM CDT MON APR 23 2012

IAZ056-231400-
/O.EXA.KOAX.FZ.W.0003.000000T0000Z-120423T1400Z/
SHELBY-
INCLUDING THE CITY OF...HARLAN
602 AM CDT MON APR 23 2012

...FREEZE WARNING IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURE...READINGS WILL REMAIN JUST BELOW FREEZING EARLY 
  THIS MORNING. 

* IMPACTS...TENDER VEGETATION COULD EXPERIENCE SOME MINOR DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS COULD KILL NEW CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NEZ018-042-231400-
/O.CON.KOAX.FZ.W.0003.000000T0000Z-120423T1400Z/
WAYNE-PLATTE-
INCLUDING THE CITIES OF...WAYNE...COLUMBUS
602 AM CDT MON APR 23 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...READINGS WILL REMAIN JUST BELOW FREEZING EARLY 
  THIS MORNING. 

* IMPACTS...TENDER VEGETATION COULD EXPERIENCE SOME MINOR DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS COULD KILL NEW CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
587 
WWUS73 KOAX 231355
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
855 AM CDT MON APR 23 2012

IAZ056-NEZ018-042-231500-
/O.EXP.KOAX.FZ.W.0003.000000T0000Z-120423T1400Z/
SHELBY-WAYNE-PLATTE-
INCLUDING THE CITIES OF...HARLAN...WAYNE...COLUMBUS
855 AM CDT MON APR 23 2012

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE RISK FOR FREEZING TEMPERATURES THIS MORNING HAS ENDED SO THE
FREEZE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this freeze warning went out at Apr 22, 11:45 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 22, 11:45 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 PM CDT SUN APR 22 2012

.AVIATION...
06Z TAFS FOR KOFK...KLNK AND KOMA.

VFR CONDITIONS ARE EXPECTED THROUGH MONDAY EVENING. HIGH PRESSURE
OVER THE AREA WILL PROVIDE LIGHT WINDS AND CLEAR SKIES. SOUTHWEST
TO SOUTH WINDS SHOULD RETURN DURING THE DAY MONDAY...BUT SPEEDS
WILL REMAIN BELOW 12 KTS.

DERGAN

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT SUN APR 22 2012/

SHORT TERM...TONIGHT AND TOMORROW
SURFACE HIGH PRESSURE CURRENTLY FROM CNTRL SD INTO NEB WILL START TO
DVLP E THIS EVNG. THIS WILL ALLOW FOR THE WINDS TO DECREASE AND THE
SKIES TO CLEAR ACROSS THE FA. THIS SHOULD SET US UP FOR A CHILLY
NIGHT OVER THE FA WITH MOST AREAS DIPPING INTO AT LEAST THE MID 30S.
THE FAVORED DRAINAGE AREAS MAY SEE LOWS AROUND FREEZING AND WE WILL
CONT WITH THE PATCHY FROST WORDING. WEAK RETURN FLOW WILL GET GOING
ON MON BUT THE CWA WILL GENERALLY REMAIN UNDER THE INFLUENCE OF THE
HIGH WITH LIGHT SOUTH WINDS AND CLR SKIES. WE SHOULD SEE MIXING TO
AROUND 850 MB WITH HIGHS IN THE UPPER 60S TO NEAR 70 MOST AREAS.

BOUSTEAD

LONG TERM...TOMORROW NIGHT THROUGH SUNDAY

MAIN FORECAST CONCERNS ARE PRECIP CHANCES LATE WEEK INTO THE
WEEKEND.  IN THE MEANTIME...DRY AIRMASS WILL BE IN PLACE ON TUESDAY
INTO WEDNESDAY.  EVEN WITH RELATIVELY WEAK WINDS AROUND
10MPH...MIXING TO AT LEAST 850MB SEEMS FEASIBLE...AND DEWPOINTS
THROUGHOUT THE PROFILE ARE DRY.  USED THE MIX-DOWN-DEWPOINTS TOOL TO
PUSH DEWPOINTS DOWN SUBSTANTIALLY ON TUESDAY AFTERNOON...AND ALSO
BUMPED DOWN MINS ON MONDAY NIGHT WITH A DRIER AIRMASS IN PLACE.
WITH SUCH DRY AIR...DID SCALE BACK POPS ON LATE TUESDAY NIGHT
ASSOCIATED WITH A COLD FRONTAL PASSAGE...AND KEPT DRY CONDITIONS
INTO WEDNESDAY/WEDNESDAY NIGHT.

MODELS INDICATE LEAD SHORTWAVE EJECTING OUT OF THE WESTERN
TROUGH AND ACROSS THE PLAINS ON THURSDAY NIGHT/FRIDAY.  MOISTURE
SOURCE/QUALITY IS NOT VERY ROBUST...AS TRAJECTORY IS OFF THE
ATLANTIC OCEAN AND NOT THE GULF.  SYSTEM IS MOVING INTO DRY
AIRMASS...AND GIVEN BREAKDOWN OF OMEGA PATTERN...BELIEVE TIMING WILL
CONTINUE TO LEAN TOWARD THE SLOWER SIDE.  ALL OF THAT SAID...DO
THINK SYSTEM COULD INDUCE SHOWERS AND THUNDERSTORMS INTO EASTERN NEB
BY LATER ON FRIDAY.  HAVE DECREASED POPS JUST A BIT FOR FRIDAY...AND
THINK TIMING WOULD BE MAINLY MID TO LATE AFTERNOON.  SHOWERS SHOULD
OVERSPREAD THE AREA FRIDAY NIGHT AS CONVECTION IN WESTERN
NEBRASKA/KANSAS MOVES INTO THE AREA...AND RAIN LIKELY WILL CONTINUE
WELL INTO SATURDAY.  HAVE COOLED MAX TEMPS ON SATURDAY WITH A
CLOUDY/SHOWERY START TO THE DAY.

SUBSTANTIAL DISCREPANCIES EXIST BY THE WEEKEND...WITH ECMWF EJECTING
THE WESTERN TROUGH ACROSS THE PLAINS BY SUNDAY...WHILE GFS HOLDS
THE TROUGH BACK IN THE WEST THROUGH THE PERIOD.  GIVEN
UNCERTAINTY...KEPT FORECAST PRETTY CLOSE TO EXTENDED PROCEDURE.  AM
NOT TOO FOND OF PAINTING SO MANY PERIODS WITH CHANCE POPS...AS THERE
LIKELY WILL BE BREAKS IN THE PRECIP OVER THE WEEKEND...BUT TIMING
THOSE BREAKS THIS FAR OUT IS A LITTLE TOO DETAILED FOR THIS PATTERN.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 22, 5:10 PM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SUN APR 22 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
510 PM CDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

PATCHY FROST IS POSSIBLE AS TEMPERATURES LATE TONIGHT AND EARLY
MONDAY MORNING AS CLEAR SKIES AND LIGHT WINDS ALLOW TEMPERATURES
TO DIP INTO THE LOWER AND MIDDLE 30S.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY AS A SLOW
MOVING STORM SYSTEM DRIFTS INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

Nearby

Freeze Warnings in Nebraska, 2012Freeze Warnings in Iowa, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.